1. bookVolume 27 (2017): Issue 3 (September 2017)
    Systems Analysis: Modeling and Control (special section, pp. 457-499), Vyacheslav Maksimov and Boris Mordukhovich (Eds.)
Journal Details
License
Format
Journal
First Published
05 Apr 2007
Publication timeframe
4 times per year
Languages
English
access type Open Access

On the existence of a nontrivial equilibrium in relation to the basic reproductive number

Published Online: 23 Sep 2017
Page range: 623 - 636
Received: 02 Aug 2016
Accepted: 18 Apr 2017
Journal Details
License
Format
Journal
First Published
05 Apr 2007
Publication timeframe
4 times per year
Languages
English

Equilibrium analysis in autonomous evolutionary models is of central importance for developing long term treatments. This task typically includes checks on the existence and stability of some equilibria. Prior to touching on the stability, one often attempts to determine the existence where the basic reproductive number 0 plays a critical role as a threshold parameter. When analyzing a nontrivial equilibrium (e.g., an endemic, boundary, or coexistence equilibrium) where 0 is explicit, we usually come across a typical result: if 0 >1, then a nontrivial equilibrium exists in the biological sense. However, for more sophisticated models, 0 can be too complicated to be revealed in terms of the involving parameters; the task of relating the formulation of a nontrivial equilibrium to 0 thus becomes intractable. This paper shows how to mitigate such a problem with the aid of functional analysis, adopting the framework of a nonlinear eigenvalue problem. An equilibrium equation is first to be transformed into a canonical equation in a lower dimension, and then the existence is confirmed under several conditions. Three models are tested showing the applicability of this approach.

Keywords

Aguiar, M., Kooi, B.W., Rocha, F., Ghaffari, P. and Stollenwerk, N. (2013). How much complexity is needed to describe the fluctuations observed in dengue hemorrhagic fever incidence data?, Ecological Complexity16: 31–40.Search in Google Scholar

Arino, J., Miller, J.M. and van den Driessche, P. (2005). A multi-species epidemic model with spatial dynamics, Mathematical Medicine and Biology: A Journal of the IMA22(2): 3140.Search in Google Scholar

Cushing, J.M. (1998). An Introduction to Structured Population Dynamics, CBMS-NSF Regional Conference Series in Applied Mathematics, SIAM, Philadelphia, PA.Search in Google Scholar

Gelfand, I. (1941). Normierte Ringe, Mathematiceskii Sbornik9(51)(1): 3–24.Search in Google Scholar

Golubitsky, M. and Schaeffer, D.G. (1985). Singularities and Groups in Bifurcation Theory, Vol. I, Springer, New York, NY.Search in Google Scholar

Horn, R.A. and Johnson, C.R. (2013). Matrix Analysis, 2nd Ed., Cambridge University Press, New York, NY.Search in Google Scholar

Krasnoselskii, M. and Zabreiko, P. (1984). GeometricalMethods of Nonlinear Analysis, Springer, New York, NY.Search in Google Scholar

Ma, T. and Wang, S. (2005). Bifurcation Theory and Applications, World Scientific Series on Nonlinear Science A, Vol. 53, World Scientific Publishing, Singapore.Search in Google Scholar

Nirenberg, L. (2001). Topics in Nonlinear Functional Analysis, Courant Lecture Notes in Mathematics 6, New York University Courant Institute of Mathematical Sciences, New York, NY.Search in Google Scholar

Ortega, J.M. (1932). Numerical Analysis: A Second Course, SIAM, Philadelphia, PA.Search in Google Scholar

Rabinowitz, P.H. (1971). Some global results for nonlinear eigenvalue problems, Journal of Functional Analysis7(3): 487–513.Search in Google Scholar

Rabinowitz, P.H. (1977). A bifurcation theorem for potential operators, Journal of Functional Analysis25(4): 412–424.Search in Google Scholar

van den Driessche, P. and Watmough, J. (2002). Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Mathematical Biosciences180(1): 29–48.Search in Google Scholar

Wijaya, K.P., Goetz, T. and Soewono, E. (2014). An optimal control model of mosquito reduction management in a dengue endemic region, International Journal of Biomathematics7(5): 1450056–22.Search in Google Scholar

Wijaya, K.P., Goetz, T. and Soewono, E. (2016). Advances in mosquito dynamics modeling, Mathematical Methods in the Applied Sciences39(16): 4750–4763.10.1002/mma.3517Open DOISearch in Google Scholar

Zadeh, L.A. and Desoer, C.A. (1963). Linear System Theory: The State Approach, McGraw-Hill, New York, NY.Search in Google Scholar

Recommended articles from Trend MD

Plan your remote conference with Sciendo